Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS Quad Cities, IA

August 6, 2000Clinton County, Iowa; Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 6, 2000, 2:56 PM CDT for Clinton County, Iowa; Rock Island County, Whiteside County, Illinois. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 2:56 PM CDT (19:56 UTC)
Expired
Aug 6, 2000, 3:45 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clinton County, IA, Rock Island County, IL, Whiteside County, IL

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:13 PM CDTThunderstorm Wind 52 EGCamanche, IATrees and limbs downed throughout town.
Aug 6, 3:25 PM CDTThunderstorm Wind 58 EErie, ILTree limbs knocked down.
Aug 6, 3:35 PM CDTThunderstorm WindMorrison, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS53 KDVN 061956
SVRMLI
IAC045-ILC161-195-062045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS

* UNTIL 345 PM CDT

* AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  FOLLETTS...OR 8 MILES SOUTHWEST OF CLINTON...MOVING SOUTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   NEWTON CORNERS BY 305 PM CDT.
   ERIE BY 310 PM CDT.
   PORTLAND CORNERS BY 315 PM CDT.
   LEON CORNERS BY 320 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR SOUTHEAST IOWA AND NORTHEAST MISSOURI. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4186 9048 4165 9037 4159 8992 4192 8992

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SUN AUG 6 2000

TSRA ERUPTED EARLY THIS AFTERNOON ALONG COLD FRONT FROM NEAR DBQ
SOUTHWEST THROUGH DMX VICINITY.  FAR SOUTHERN COUNTIES OF CWA ALSO
UNDER THE GUN AS TSRA DEVELOPED IN ELEVATED CONFLUENT AREA OVER NORTHERN
MISSOURI. EXPECT TSRA ALONG FRONT TO PUSH SOUTHEAST THRU EARLY EVENING
WITH FRONT WITH DRIER LOW LEVEL AIR SPREADING IN BEHIND.  AFTERNOON
DEWPOINTS TO THE NORTHWEST IN THE LOWER 60S LATE THIS AFTERNOON AND
EXPECT TO SEE THESE OVER NORTHWEST HALF OF CWA TONIGHT.  WILL END THE
TSRA NW TO SE THIS EVENING AND CLEAR OUT MOST OF CWA.  CURRENT FCST
HAS TEMPS IN THE LOW 60S NORTH TONIGHT AND MID TO UPPER 60S SOUTH WHICH
LOOKS REASONABLE.  WILL INCLUDE A MENTION OF LATE NIGHT FOG SOUTH WITH
THIS EVENINGS STORMS MOISTENING THE GROUND AND LIGHT WINDS OVER NIGHT.

MODELS ALL PUSH THE FRONT INTO NORTHERN MISSOURI TONIGHT AND BRING IT
BACK NORTH MONDAY AS LOW PRESSURE DEVELOPS OVER THE PLAINS.  NGM HAS
THE NORTHERN MOST POSITION BY MONDAY EVENING WITH THE PLAINS LOW OVER
THE DAKOTAS AND WARM FRONT ACROSS SRN MN.  BELIEVE AVN/ETA POSITION IS
MORE REALISTIC WITH A NEBRASKA SFC LOW POSITION AND WARM FRONT THROUGH
CENTRAL IA/NRN IL.  WARM HUMID CONDITIONS WILL SPREAD NORTH BEHIND
FRONT THROUGH CENTRAL THIRD OF CWA ON MONDAY.  NO UPPER FORCING APPARENT
MONDAY AND LOW LEVEL WINDS WILL BE WEAK IN THE VICINITY OF THE WARM
FRONT SO WILL LEAVE POPS OUT FOR MONDAY.  SHOULD SEE MCS DEVELOPMENT
AHEAD OF NE SFC LOW MONDAY EVE/NIGHT AND MOVE EAST ALONG BOUNDARY WILL
GO WITH CHANCE POPS FOR NOW AND INCLUDE MENTION LOCALLY HEAVY RAIN
ALONG AND SOUTH OF EXPECTED BOUNDARY POSITION.  SFC FRONT/TROUGH SETS
UP OVER NORTHWEST IA BY TUESDAY WITH AVN MOVING FRONT THROUGH FASTER
THAN ETA BY TUESDAY EVENING.  WILL OPT TO GO WITH THE SLOWER ETA SINCE
AVN APPEARS TO STENGTHING SFC HIGH OVER NORTHERN ROCKIES MORE THAN THE
OTHER MODELS.  WILL GO WITH CHANCE POPS TUESDAY  AND TUESDAY NIGHT
NIGHT AS SYSTEM PUSHES SOUTHEAST INTO REGION.

FAN/FWC LOWS LOOK REASONABLE FOR TONIGHT.  MONDAY WILL GO WITH THE WARM
FWC IN THE WARM SECTOR AND TREND TOWARD COOLER FAN TO THE NORTH.  WILL
GO WITH THE WARMER FWC NUMBERS FOR TUESDAY WITH APPROACHING FRONT.

EXTENDED MODELS SHOW UPPER FLOW AMPLIFYING OVER U.S. PLACING MID
MISSISSIPPI VALLEY IN STRONG NW FLOW BY THE END OF THE WEEK.  IN THE
TRANSITION PERIOD...WEDNESDAY AND THURSDAY...SURFACE FRONT MOVES SOUTH
THROUGH THE REGION. UKMET AND MRF ARE CLOSE WITH THIS SOLUTION WHILE
YESTERDAYS ECMWF RUN WAS FASTER AND MUCH STRONGER. BASED ON THE
MRF/UKMET SOLUTION WILL CONTINUE PRECIP CHANCES WEDNESDAY AND
WEDNESDAY NIGHT THEN PRECIP CHANCES SHIFT SOUTH THURSDAY WITH FRONT.
FRIDAY SHOULD BE DRY WITH HIGH PRESSURE BUILDING OVER AREA.  ONLY
CHANGE TO GOING EXTENDED FOR WEDNESDAY/THURSDAY WILL BE TO DROP PRECIP
CHANCES OVER THE NORTHERN HALF AND WILL CONTINUE CHANCE ACROSS SOUTH
WITH SFC FRONT CLOSE BY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Special weather statement, Aug 6, 12:07 PM CDT, 2 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1207 PM CDT SUN AUG 6 2000

...SCATTERED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON INTO
EARLY EVENING...

A WEAK COLD FRONT NEAR A LINE FROM WATERLOO TO DES MOINES WILL MOVE
SLOWLY EAST REACHING THE MISSISSIPPI RIVER BY EARLY EVENING.
MEANWHILE...AN UPPER AIR DISTURBANCE MOVING THROUGH WESTERN IOWA
WILL INTERACT WITH THE FRONT TO IGNITE SCATTERED THUNDERSTORMS OVER
THE AREA BY MID AFTERNOON. THE AIR AHEAD OF THIS FRONT IS VERY MOIST
WITH DEWPOINTS WELL INTO THE 70S. THIS COMBINED WITH AMPLE SUNSHINE
HAS LED TO A VERY UNSTABLE AIRMASS WITH CAPES IN EXCESS OF 3000 J/KG
AND LIFTED INDICES OF -5 TO -10. STORMS WHICH DEVELOP WILL CONTAIN
TORRENTIAL RAIN...AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...MAINLY IN
ILLINOIS WHERE SHEAR WILL BE GREATEST. THE AREAS MOST SUSCEPTIBLE FOR
STRONG TO SEVERE STORMS WILL GENERALLY BE EAST OF A LINE FROM DUBUQUE
TO IOWA CITY TO FAIRFIELD.

ALONG WITH THE THREAT FOR SEVERE WEATHER...HIGH HUMIDITY COMBINED
WITH TEMPERATURES IN THE UPPER 80S TO AROUND 90 DEGREES WILL RESULT
IN VERY UNCOMFORTABLE CONDITIONS. AFTERNOON HEAT INDICES ARE FORECAST
TO TOP OUT BETWEEN 90 AND 100 DEGREES. IF SPENDING TIME OUTDOORS...BE
SURE TO SLOW DOWN...DRINK PLENTY OF FLUIDS AND TAKE FREQUENT BREAKS
IN THE SHADE. ALSO IF SPENDING TIME OUTDOORS...BE SURE TO KEEP AN EYE
TO THE SKY...AND MAKE SURE YOU HAVE A WAY OF MONITORING THE LATEST
WEATHER CONDITIONS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY MID TO LATE AFTERNOON
EAST OF A DUBUQUE TO IOWA CITY TO FAIRFIELD LINE. INTERESTED
INDIVIDUALS SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE MEDIA
SOURCE FOR FURTHER UPDATES.

MCCLURE
Local storm report, Aug 6, 2:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT SUN AUG 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    HIAWATHA                  IA   WIND DAMAGE
08/06/00   LINN                           LARGE TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0115 PM    LOWDEN                    IA   42 MPH TSTM GUST
08/06/00   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Aug 6, 2:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT SUN AUG 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    CEDAR BLUFF               IA   .5 INCH HAIL
08/06/00   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:09 PM CDTSevere Thunderstorm WarningDVNLinn51 min
Aug 6, 1:29 PM CDTSevere Thunderstorm WarningDVNJones61 min
Aug 6, 3:40 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.